Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 224, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2001, 7:13 PM CDT for Thomas County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 27, 2001, 7:13 PM CDT (00:13 UTC)
- Expired
- Jul 27, 2001, 8:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Thomas County, KS
The radar
The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 7:30 PM CDT | Thunderstorm Wind 52 E | Levant, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2854 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 280013 SVRGLD KSC193-280115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 713 PM CDT FRI JUL 27 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN THOMAS COUNTY IN NORTHWEST KANSAS * UNTIL 815 PM CDT * AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES NORTHWEST OF GEM...OR ABOUT 14 MILES NORTHWEST OF COLBY...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GEM AT 815 PM CDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ LAT...LON 3957 10074 3957 10139 3939 10137 3940 10078 SKIPPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:40 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 27, 2:40 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 140 PM MDT FRI JUL 27 2001 QUESTION THIS AFTERNOON IS WHETHER A LAST ROUND OF HEAVY RAINFALL HAS THE POTENTIAL TO BRING FLOODING TO SOUTHERN AND EASTERN FA. FLASH FLOOD GUIDANCE VALUES HAVE FALLEN TO BLO AN INCH OVER MUCH OF ERN FA TODAY AND ANOTHER SHORT WAVE IS PROGGED TO IMPACT AREA. PRECIP WATER REMAINS QUITE HIGH OVER THE EAST WITH VALUES OVER 1.5 INCHES IN EAST. FAVORABLE LOCATION WITH RESPECT TO 250 MB JET AND GOOD COOLING AT MID LEVELS BEING PROGGED BY ETA AND AVN MAY ADD FUEL TO THE MIX. CONVECTIVE POTENTIAL LIMITED SOMEWHAT BY MID LEVEL CLOUDS INHIBITING SURFACE HEATING. AT 1730Z...SURFACE TROUGH EXTENDS NE-SW JUST EAST OF GLD. LAPS DATA INDICATES THAT CAP HAS ERODED SIGNIFICANTLY ALONG THIS BOUNDARY BUT WELL IN PLACE ELSEWHERE. ETA/RUC SUGGESTS THAT CONVECTION WILL BE LIMITED TO THIS BOUNDARY AND SOUTHEAST. OVERALL...AGREE WITH THIS FORECAST BUT WILL KEEP A SLIGHT CHANCE IN FORECAST NORTHWEST OF THE BOUNDARY SINCE THE PROGGED COOLING OF MID LEVEL TEMPS MAY COMBINE WITH STORM OUTFLOW TO ALLOW CONVECTION TO DEVELOP BACK INTO NORTHEAST COLORADO. SOUTHEAST OF THE BOUNDARY...SCATTERED CONVECTION SEEMS LIKELY THIS EVENING WITH SOME LOCALLY HEAVY RAINFALL. HOWEVER...STORMS SHOULD MOVE MORE QUICKLY THAN PAST FEW DAYS AND COVERAGE SHOULD BE LESS. WILL HOLD OFF ON FFA ATTM. AFTER TONIGHT...RIDGE BUILDS IN PER AVN...MRF...ECMWF ALLOWING TEMPS TO WARM AND GROUND TO BEGIN TO DRY OUT. 850 TEMPS ARE PROGGED TO REACH 30C+ OVER MUCH OF FA. WILL GO DRY AND CLOSE TO WARMER FWC NUMBERS BEGINING TOMORROW. IN THE EXTENDED...THE NEXT CHANCE OF PRECIP& APPEARS TO BE TUESDAY AFTERNOON AND EVENING AS RIDGE BREAKS DOWN ENOUGH TO BRING A WEAK WAVE ACROSS COLORADO. .GLD...NONE. BARKER
In the hours before
Local storm report, Jul 27, 6:03 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT FRI JUL 27 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
.
0345 PM 12 SSE TRIBUNE KS 1 INCH HAIL
07/27/01 GREELEY REPORTED BY PUBLIC.Local storm report, Jul 27, 6:29 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT FRI JUL 27 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
/
0517 PM 18 NNW LEVANT KS TORNADO
07/27/01 RAWLINS REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:42 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 63 min |
| Jul 27, 8:49 PM CDT | Flash Flood Warning | GLD | Gove | 3 hr |
| Jul 27, 9:03 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 57 min |
| Jul 27, 9:35 PM CDT | Flash Flood Warning | GLD | Logan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.